Who can take paracetamol
Adults and children older than 1 month can take paracetamol.
Always follow the instructions on the medicine’s label or those given by your doctor or pharmacist to make sure you give your child the correct dose for their weight, and you don’t exceed the maximum recommended dose.
If your child has a fever (a temperature higher than 38.5°C) and this is making your child uncomfortable or miserable, paracetamol can be given to help ease any discomfort. Paracetamol is also used to relieve mild or moderate pain. Find out more about how to treat a fever.
Some adults and children can’t use paracetamol.
If you or your child has kidney or liver problems, or you are dependent on alcohol, talk to your doctor or pharmacist before taking paracetamol.
Six tips for being medicinewise with children’s medicines
- Make sure you have the right product for your child’s age: there are many forms of paracetamol including liquids, tablets and suppositories.
- Read the medicine labels and packaging when you buy a medicine and each time before giving any medicine to a child. The labels and packaging provide important information that will help you to prevent medicine mistakes.
- Know your child’s weight: the correct dose of paracetamol for a child is worked out according to their weight.
- Measure liquid medicines accurately: use the oral syringe or device that comes with the medicine to ensure you measure the correct dose.
- Keep track of all the medicines you give your child and when they were given: this can help to prevent dosing errors. It is important not to give a child more than the maximum daily dose.
- Ask your doctor or pharmacist if you’re unsure about anything or follow the instructions on the medicine’s label.
Find out more about measuring and administering a child’s dose of medicine.
Can I take paracetamol if I am pregnant?
Paracetamol can be used at recommended doses throughout pregnancy.
Can I take paracetamol if I am breastfeeding?
Paracetamol can be used at recommended doses when breastfeeding.
For more information or advice talk to your doctor or pharmacist, or read the consumer medicine information (CMI) leaflet for your medicine that is available from your pharmacist.
Phone for medicines information
Call NPS Medicines Line on 1300 MEDICINE (1300 633 424) to get information about your prescription, over-the-counter and complementary medicines (herbal, ‘natural’, vitamins and mineral supplements) from a pharmacist. Your call will be answered by healthdirect Australia.